Note to the Reader: The following is purely anecdotal and not meant to be a scientific survey or study. However, everything written here is true.
“Does the Wellbutrin cause problems with sex?”
“No. It has no effect on that,” the psychiatrist assured me.
‘Okay, my age must be catching up with me,’ I thought to myself. No more raging hard-ons in the morning. No more unexpected erections in the middle of the day.
I remember when it changed. It was like someone flipped a switch. There were certainly some benefits to it. My mind wasn’t consumed with sex because my sexual organ was playing unfamiliar tunes (Hmmm…The Limp Man March…I never heard it before). I became so worried about the change – it seemed I was too young to have this problem – that I went to my medical doctor who, I should add, is female, which made it a wee bit more difficult to discuss. But she checked things out (NOT that way, you filthy pig!) and couldn’t see any problems. Cholesterol, fine. Blood circulation, fine. Heart rate, fine. Too much body hair…shouldn’t have any effect. She couldn’t find any reason why there would be a bedroom issue but, there I was, me and my limp bizkit.
Since I work from home I listen to talk radio all day long and much of the morning is filled with “health” shows. I like these shows. There isn’t a single disease or ailment that can’t be cured with some vitamin or mineral or tea or herb or combination thereof. And the names for these herbs and stuff are so imaginative, like, who would have thought that the very name of the herb that helps you with your bedroom performance would be named horny goat weed? I’m surprised that some of the herbs didn’t have names like “hooter grower” or “elong dong weed” or something like that. But I tried one of those remedies and, I gotta tell you, that horny goat works fine, up to a point.
During my horny goat period I was also taking Vyvanse. I read somewhere on the Internet that Vyvanse might interfere with your pecker power. The horny goat did a great job battling against the Vyvanse and it brought about a change, but not a lasting one. Again my psychiatrist assured me that there are no problems associated with Vyvanse and “keeping your woman satisfied.” (Just in case, I started archiving emails that, with a single mouse click (and $49.95) would help me keep her begging for more while also fixing my credit report.) So you can imagine my surprise that, now that I’ve been off the medication for at least a month, that my inner teenager has come back. I wake up in the morning and, gosh darned, he is already awake. And when it’s time to do the horizontal mambo I no longer hear the Limp Man March. It has been replaced with Semper Fidelis.
The problem now, is, what incentive do I have to go back on my medication?
I thought, after writing the first draft of this post, that my increased physical activity might be the explanation for this rebirth. But if mowing the lawn and doing more household repairs can help you with erectile issues then I would think that this discovery would have been made quite some time ago. No, my theory is that too many doctors still use a one-size-fits-all methodology (no pun intended here) so that when I complained about my bedroom issues to my psychiatrist, asking if there was any possible link between medication and erectile issues, he gave me the quintessential psychiatric answer, “Nope. It couldn’t be. It’s all in your head.” (Pun intended!)
(This is post no. 413 in the series of posts documenting the life of an Adult ADHDer.)